Thunderstorm Wind, Juneau
- When
- July 13, 1:23 AM CST
- Where
- Juneau County, Necedah
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.030, -90.080
A mesonet reporting station near Necedah measured a wind gust of 62 mph.
A complex of thunderstorms developed during the evening hours of July 12th over Minnesota. As these storms move southeast during the early morning hours of the 13th, they strengthened over central Wisconsin and started producing damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A complex of thunderstorms developed during the evening hours of July 12th over Minnesota. As these storms move southeast during the early morning hours of the 13th, they strengthened over central Wisconsin and started producing damaging winds. A mesonet reporting station near Necedah (Juneau County) measured a 62 mph wind gust and trees were blown down in Arkdale and Petenwell County Park (Adams County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 12, 11:17 PM CST, 2 hours 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 1217 AM CDT MON JUL 13 2015 .UPDATE... ISSUED AT 640 PM CDT SUN JUL 12 2015 A TORNADO WATCH HAS BEEN ISSUED FOR BUFFALO/WABASHA/OLMSTED/ DODGE/MOWER COUNTIES UNTIL 1 AM CDT. CURRENTLY WATCHING A LARGE CLUSTER OF SEVERE THUNDERSTORMS ACROSS WEST-CENTRAL MN...WHICH ARE STILL EXPECTED TO GROW UPSCALE INTO A COLD-POOL DOMINATED LINEAR CONVECTIVE SYSTEM AND MOVE ACROSS THE UPPER MS RIVER VALLEY FROM ROUGHLY 11 PM THIS EVENING UNTIL 6 AM MONDAY MORNING. PRIOR TO THIS LINE OF STORMS...CANNOT RULE OUT AN ISOLATED SEVERE THUNDERSTORM WITH A TORNADO THREAT ACROSS SOUTHEAST MN...BUT PRIMARY THREATS FOR THE NIGHT CONTINUE TO BE NON-TORNADIC DAMAGING WIND AND LARGE HAIL WITH ANY LINEAR SYSTEMS. && .SHORT TERM...(THIS EVENING THROUGH MONDAY) ISSUED AT 342 PM CDT SUN JUL 12 2015 MAIN FORECAST CONCERNS ARE ON SEVERE THUNDERSTORM POTENTIAL THIS EVENING INTO THE OVERNIGHT. FOCUS THEN TURNS TO THE POSSIBILITY OF SCATTERED STRONG TO SEVERE STORMS MONDAY AFTERNOON MAINLY IN WISCONSIN. A ROUND OF SEVERE STORMS IS LIKELY TONIGHT BUT EXACTLY WHERE THESE STORMS OCCUR WILL CONTINUE TO BE REFINED AS WE GO INTO THE EARLY EVENING AND SEE EXACTLY WHERE STORMS INITIATE NORTHWEST OF THE FORECAST AREA. THE LATEST SPC MESOSCALE ANALYSIS SHOWS STRONG INSTABILITY ALONG AND WEST OF THE MISSISSIPPI RIVER THIS AFTERNOON WITH SURFACE BASED CAPE VALUES RANGING FROM 2500 J/KG NEAR THE MISSISSIPPI RIVER TO 5000 J/KG PLUS OVER SOUTHWEST INTO WEST CENTRAL MINNESOTA. LATEST THINKING...WE SHOULD SEE STORMS DEVELOP NEAR A TRIPLE POINT OVER WESTCENTRAL MINNESOTA INTO SOUTHEAST NORTH DAKOTA/NORTHEAST SOUTH DAKOTA...THEN TRACK EAST/SOUTHEAST THIS EVENING. WATER VAPOR SHOWS A SHORTWAVE MOVING INTO THESE AREAS WITH SOME CONVECTION ALREADY GOING. MESOSCALE MODELS CONTINUE TO SHOW VARYING SOLUTIONS ON HOW THE CONVECTION/STORMS WILL EVOLVE AS THEY HEAD SOUTHEAST TOWARD THE FORECAST AREA...AND WHETHER OR NOT WE WOULD SEE ANY DEVELOPMENT ACROSS SOUTHWEST MINNESOTA BEFORE THIS BATCH OF STORMS ARRIVES. GIVEN CAPE AND SHEAR PROFILES THERE IS THE POTENTIAL FOR A WIDESPREAD DAMAGING WIND EVENT...DEPENDING ON HOW THE STORMS EVOLVE. 0-1 KM BULK SHEAR VALUES ARE NOT ALL THAT IMPRESSIVE TONIGHT BUT IF WE SEE A STRONG BOW ECHO DEVELOP WE CANNOT RULE OUT AN ISOLATED TORNADO OR TWO. THE STORMS SHOULD BE MOVING QUICKLY BUT WE COULD STILL SEE A QUICK 1 TO 2 INCHES OF RAINFALL WHICH MAY LEAD TO LOCALIZED FLOODING IN URBAN AND POOR DRAINAGE AREAS. GIVEN STEEP LAPSE RATES ALOFT...WE MAY EVEN SEE SOME LARGE HAIL ESPECIALLY IF THE STORMS ARE MORE OF A BROKEN LINE OF INDIVIDUAL CELLS. THE STORMS ARE EXPECTED TO MOVE INTO WEST CENTRAL WISCONSIN...SOUTHEAST MINNESOTA...AND PORTIONS OF NORTHEAST IOWA AFTER 9 PM THEN PUSH EAST AND FINALLY EXIT THE FORECAST AREA BY 3 AM. THIS TIMING MAY CHANGE DEPENDING ON THE STORM EVOLUTION. AFTER TONIGHTS STORMS...FOCUS THEN TURNS TO THE POSSIBILITY OF STRONG TO SEVERE STORMS ON MONDAY. THE NAM IS INDICATING 0-1 KM MUCAPE VALUES MAY CLIMB INTO THE 2000-4000 J/KG RANGE 0-6 KM BULK SHEAR VALUES AR EXPECTED TO BE IN THE 40-45 KT RANGE WITH MUCH OF THIS SHEAR MAINLY IN THE 0-3 KM LAYER. IF STORMS DEVELOP THEY WOULD BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. THE MAJOR CAVEAT IS A CAP THAT PERSISTS IN MOST OF THE NAM FORECAST SOUNDINGS ACROSS THE FORECAST AREA. .LONG TERM...(MONDAY NIGHT THROUGH SUNDAY) ISSUED AT 342 PM CDT SUN JUL 12 2015 NORTHWEST FLOW ALOFT IS THEN EXPECTED ACROSS THE UPPER MISSISSIPPI RIVER VALLEY MONDAY NIGHT INTO TUESDAY WITH A FEW MORE WEAK SHORTWAVE MOVING THROUGH. THESE WAVES COULD INTERACT WITH INSTABILITY ACROSS THE REGION TO PRODUCE SHOWERS AND STORMS. WE SHOULD THEN SEE A BREAK IN SHOWER AND THUNDERSTORMS CHANCES TUESDAY NIGHT INTO EARLY WEDNESDAY AS RIDGING MOVES IN ALOFT. FLOW THEN TRANSITIONS TO ZONAL BY LATE IN THE WEEK WITH SEVERAL SHORTWAVES MOVING THROUGH BRINING CONTINUED CHANCES FOR SHOWERS AND STORMS. GIVEN THE UNCERTAINTY ON WHEN THESE WAVES WOULD ARRIVE HAVE LEANED TOWARD A MODEL CONSENSUS BLEND FROM LATE IN THE WEEK INTO NEXT WEEKEND. AFTER A BRIEF COOL DOWN THIS WEEK WE SHOULD SEE HIGH TEMPERATURES RETURN TOT HE MID TO UPPER 80S FRIDAY INTO SATURDAY. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT) ISSUED AT 1217 AM CDT MON JUL 13 2015 LINE OF THUNDERSTORMS...SOME OF WHICH MAY BE STRONG TO SEVERE... FROM NEAR KGYL TO KEAU TO KASX...WILL CONTINUE TO MOVE SOUTH AND EAST THROUGH THE NIGHT. OVERALL TREND HAS BEEN A WEAKENING LINE...SO DROPPED WIND GUSTS TO AROUND 35 KTS...BUT MAINTAINED IFR CEILINGS/VISIBILITY WITH THUNDERSTORMS. IFR CONDITIONS WILL BE SHORT-LIVED...BUT A BIT UNCERTAIN WITH HOW FAST CONDITIONS WILL IMPROVE BEHIND THE LINE. COULD SEE SOME LINGERING MVFR CEILINGS/ VISIBILITY IN MIST BEFORE AN EVENTUAL RETURN TO VFR MONDAY MORNING. STILL A CHANCE FOR SHOWERS/THUNDERSTORMS MONDAY AFTERNOON...BUT NOT ENOUGH CONFIDENCE TO INCLUDE IN 13.06Z TAFS. OTHERWISE...EXPECT MOSTLY VFR CONDITIONS THROUGH MONDAY WITH LIGHT SOUTHERLY WINDS SHIFTING TO THE WEST AFTER SURFACE TROUGH PASSAGE. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && UPDATE...ROGERS SHORT TERM...WETENKAMP LONG TERM...WETENKAMP AVIATION...ROGERS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1030 PM CDT SUN JUL 12 2015 IAZ008-009-MNZ079-086>088-094-095-WIZ017-029-032>034-140330- MITCHELL-HOWARD-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE- TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON- 1030 PM CDT SUN JUL 12 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...SOUTHEAST MINNESOTA...CENTRAL WISCONSIN...NORTH CENTRAL WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...TONIGHT A ROUND OF SEVERE WEATHER IS LIKELY TONIGHT AS A COMPLEX OF STORMS MOVES OUT OF CENTRAL MINNESOTA AND ACROSS THE AREA. THE COMPLEX OF STORMS SHOULD MOVE SOUTHEAST ACROSS THE AREA IN THE 12 AM TO 3 AM WINDOW. DAMAGING WINDS AND LARGE HAIL ARE THE MAIN THREATS. IF THE SYSTEM MOVES THROUGH AS A SOLID LINE OF STORMS...MORE WIDESPREAD DAMAGING WINDS WOULD BE THE MAIN THREAT. VERY FREQUENT LIGHTNING AND A QUICK 1-2 INCHES OF RAIN ARE ALSO EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED STORMS WILL BE POSSIBLE MONDAY AFTERNOON AND EVENING... ESPECIALLY IN WISCONSIN. SHOULD STORMS DEVELOP...LARGE HAIL...DAMAGING WINDS...AND BRIEF HEAVY RAINS ARE THE THREATS. ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE FROM TUESDAY THROUGH SATURDAY. AT THIS TIME...IT IS TOO EARLY TO DETERMINE IF THERE IS A SEVERE THREAT WITH ANY OF THESE STORMS .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED TONIGHT. SPOTTER REPORTS ARE VERY APPRECIATED OVERNIGHT...EVEN FROM YOUR HOME...AS WE UNDERSTAND IT MAY BE THE MIDDLE OF THE NIGHT. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. IAZ010-011-018-019-029-030-MNZ096-WIZ041>044-053>055-061-140330- WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-CLAYTON-HOUSTON- LA CROSSE-MONROE-JUNEAU-ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT- 1030 PM CDT SUN JUL 12 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...SOUTHEAST MINNESOTA...CENTRAL WISCONSIN...SOUTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...TONIGHT A ROUND OF SEVERE WEATHER IS LIKELY TONIGHT AS A COMPLEX OF STORMS MOVES OUT OF CENTRAL MINNESOTA AND ACROSS THE AREA. THE COMPLEX OF STORMS SHOULD MOVE SOUTHEAST ACROSS THE AREA IN THE 3 AM TO 6 AM WINDOW. DAMAGING WINDS AND LARGE HAIL ARE THE MAIN THREATS. IF THE SYSTEM MOVES THROUGH AS A SOLID LINE OF STORMS...MORE WIDESPREAD DAMAGING WINDS WOULD BE THE MAIN THREAT. VERY FREQUENT LIGHTNING AND A QUICK 1-2 INCHES OF RAIN ARE ALSO EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED STORMS WILL BE POSSIBLE MONDAY AFTERNOON AND EVENING... ESPECIALLY IN WISCONSIN. SHOULD STORMS DEVELOP...LARGE HAIL...DAMAGING WINDS...AND BRIEF HEAVY RAINS ARE THE THREATS. ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE FROM TUESDAY THROUGH SATURDAY. AT THIS TIME...IT IS TOO EARLY TO DETERMINE IF THERE IS A SEVERE THREAT WITH ANY OF THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED TONIGHT. SPOTTER REPORTS ARE VERY APPRECIATED OVERNIGHT...EVEN FROM YOUR HOME...AS WE UNDERSTAND IT MAY BE THE MIDDLE OF THE NIGHT. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. ROGERS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
201 AM CDT MON JUL 13 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 AM TSTM WND DMG 6 N CHILI 44.71N 90.34W
07/13/2015 CLARK WI TRAINED SPOTTER
10-12 INCH DEAD APPLE TREE DOWNED.
&&
DBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
204 AM CDT MON JUL 13 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0137 AM TSTM WND GST 4 N STEWARTVILLE 43.91N 92.50W
07/13/2015 M47 MPH OLMSTED MN ASOS
ASOS STATION ROCHESTER INTERNATIONAL AIRPORT
/RST/
&&
DBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
205 AM CDT MON JUL 13 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 AM TSTM WND GST 2 NNE STETSONVILLE 45.10N 90.30W
07/13/2015 M38 MPH TAYLOR WI AWOS
AWOS STATION MEDFORD TAYLOR COUNTY AIRPORT
/MDZ/
&&
DBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
209 AM CDT MON JUL 13 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0157 AM TSTM WND GST 1 NNE FRENCH ISLAND 43.88N 91.26W
07/13/2015 M48 MPH LA CROSSE WI ASOS
ASOS STATION LA CROSSE REGIONAL AIRPORT
/LSE/
&&
DBSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
211 AM CDT MON JUL 13 2015
IAZ009>011-WIZ053>055-130845-
ALLAMAKEE-WINNESHIEK-HOWARD-RICHLAND-CRAWFORD-VERNON-
211 AM CDT MON JUL 13 2015
...GUSTY WINDS AND PERIODS OF HEAVIER RAINFALL WILL AFFECT
HOWARD...ALLAMAKEE...WINNESHIEK...CRAWFORD...VERNON AND RICHLAND
COUNTIES...
AT 207 AM CDT...AN AREA OF SHOWERS AND EMBEDDED THUNDERSTORMS
EXTENDING FROM 11 MILES SOUTH OF TOMAH TO NEAR SPRING VALLEY...AND
MOVING SOUTH AT 35 MPH.
WIND GUSTS OF UP TO 50 MPH ARE POSSIBLE WITH THESE STORMS. MULTIPLE
REPORTS OF GUSTS IN THE 35 TO 50 MPH RANGE HAVE OCCURRED ALONG
INTERSTATE 90. ADDITIONALLY...THE HEAVY RAINFALL FROM THESE STORMS
WILL CAUSE PONDING OF WATER ON ROADWAYS AND REDUCED VISIBILITIES.
USE CAUTION IF TRAVELING...ESPECIALLY IF YOU ARE DRIVING A HIGH
PROFILE VEHICLE ON WEST TO EAST ROADS.
LOCATIONS IMPACTED INCLUDE...
DECORAH...PRAIRIE DU CHIEN...RICHLAND CENTER...VIROQUA...WAUKON...
CRESCO...LANSING...WESTBY...HILLSBORO...CALMAR...RICEVILLE...
STODDARD...COON VALLEY...LA FARGE... CLAYTON AND NEW ALBIN.
LAT...LON 4350 9255 4350 9122 4361 9127 4373 9126
4373 9031 4356 9031 4355 9019 4317 9020
4321 9029 4321 9055 4307 9090 4309 9208
4321 9208 4321 9255
TIME...MOT...LOC 0707Z 028DEG 30KT 4383 9048 4369 9234
AJPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
220 AM CDT MON JUL 13 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 AM TSTM WND GST WEST SALEM 43.90N 91.09W
07/13/2015 E50 MPH LA CROSSE WI PUBLIC
40-50 MPH
&&
DBThe La Crosse radar (KARX), 92 km away, was scanning. The volume nearest the first event began at 07:20 UTC.
5 thunderstorm wind, 1 lightning. Local standard time, as filed.
A mesonet reporting station near Necedah measured a wind gust of 62 mph.
The automated weather reporting equipment at Volk Air Field on the Camp Douglas National Guard Base measured a wind gust of 58 mph.
Trees were blown down in Petenwell County Park.
Trees were blown down east of Monroe Center where at least one house was damaged when a tree fell on it.
Trees were blown down in Arkdale.
A house located near Lake Camelot sustained significant fire and water damage from a fire started by a lightning strike. The lightning strike also damaged the phone lines of a neighboring house.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2015Every state in 2015This day in weather historyWarnings in Wisconsin, July 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 586621, 586619, 586627, 592652, 586625, 592650.